Year 2018, Volume 57 , Issue 1, Pages 60 - 63 2018-03-01

Ertapenem tedavisine bağlı gelişen deliryum ve tremor
Delirium and tremor associated with ertapenem treatment

Hatice KÖSE [1] , Fatih TEMOÇİN [2]


Ertapeneme bağlı nörotoksik yan etkilerden nöbet sıklıkla bildirilmesine rağmen, halüsinasyon, dezoryantasyon, tremor gibi nöbet dışı yan etkiler nadiren bildirilmiştir. Bu yan etkiler ertapenem kullanılmasının devam etmesi durumunda hayatı tehdit edici boyutlara ulaşabildiği gibi, kesilmesi durumunda tamamen gerilemektedir. Altmış yaşında kadın hasta akut böbrek yetmezliği nedeniyle hemodiyalize girmiş, kan ve idrar kültüründe genişletilmiş spekrumlu beta laktamaz pozitif Escherichia coli üremesi nedeniyle ertapenem başlanmıştır. Ertapenem tedavisinin altıncı gününde ellerinde tremor ve sekizinci gününde halusinasyon, dezoryantasyon, saldırganlık, konuşma ve yürüme bozukluğu başlamış, tedavi kesildikten sonra 72 saat içinde tüm bulgular gerilemiştir. Ertapeneme bağlı nöbet dışı nörotoksisiteye dikkat çekmek amacıyla bu olgu bildirilmiştir.

Though seizures are the most commonly reported neurotoxic adverse effects of ertapenem, there are numerous other side effects including hallucinations, disorientation, and tremors which are hardly ever reported. These side effects can be life-threatening, in the case of continued use of ertapenem. However, these treatment-related side effects completely resolve with discontinuation of the treatment. A 60-year-old female patient underwent hemodialysis owing to acute kidney insufficiency. Ertapenem was used to treat the condition since cultures from blood and urine sample of the patient showed growth of extended-spectrum beta-lactamase positive Escherichia coli. It was seen that the patient experienced tremors in the hand on the sixth day of the treatment, and hallucinations, disorientation, aggression, impaired speech as well as gait disturbances on the eighth day. With the discontinuation of ertapenem treatment, all these symptoms disappeared within 72 hours. This paper emphasizes on the neurotoxicity other than seizures resulting from ertapenem.

  • Oo Y, Packham D, Yau W, Munckhof WJ. Ertapenem‐associated psychosis and encephalopathy. Int Med J 2014:44(8);817-9.
  • Apodaca K, Baker, Bin-Bilal H, Raskin Y, Quinn DK. Ertapenem-induced delirium: A case report and literature review. Psychosomatics 2015:56(5);561-6.
  • Ribo FZ, Ribo AA. Ertapenem-induced neuropsychiatric symptoms in an elderly patient with chronic kidney disease resulting to a prescribing cascade. J Pharmacovigil 2014;2(6):152.
  • Duquaine S, Kitchell E, Tate T, Tannen RC, Wickremasinghe IM. Central nervous system toxicity associated with ertapenem use. Ann Pharmacother 2011:45(1):e6.
  • Veillette JJ, Van Epps P. Ertapenem-induced hallucinations and delirium in an elderly patient. Consult Pharm 2016:31(4);207-14.
  • Lee KH, Ueng YF, Wu CW, Chou YC, Ng YY, Yang WC. The recommended dose of ertapenem poses a potential risk for central nervous system toxicity in haemodialysis patients–case reports and literature reviews. J Clin Pharm Ther 2015:40(2); 240-4.
  • Shea YF, Mok MYM, Cheng KC, Hon FKS, Chu LW. Delayed recovery from ertapenem induced encephalopathy: Case report and a possible mechanism. Int J Clin Pharm 2013:35(4);535-7.
  • Kong V, Beckert L, Awunor-Renner C. A case of beta lactam–induced visual hallucination. N Z Med J 2009;122(1298):76-7.
  • Kuchinskas S, Reger C. Tactile hallucinations as a side effect of ertapenem on an acute rehabilitation floor. Am J Phys Med Rehabil 2006;85(3):267.
  • Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30(2):239-45.
Primary Language en
Journal Section Case Reports
Authors

Orcid: 0000-0001-7806-7019
Author: Hatice KÖSE (Primary Author)
Institution: Yozgat State Hospital, Clinic of Infectious Diseases and Clinical Microbiology, Yozgat,
Country: Turkey


Orcid: 0000-0002-4819-8242
Author: Fatih TEMOÇİN
Institution: YOZGAT ŞEHİR HASTANESİ, ENFEKSİYON HASTALIKLARI KLİNİĞİ
Country: Turkey


Dates

Application Date : February 19, 2017
Acceptance Date : April 24, 2017
Publication Date : March 1, 2018

Bibtex @case report { etd414446, journal = {Ege Tıp Dergisi}, issn = {1016-9113}, eissn = {2147-6500}, address = {}, publisher = {Ege University}, year = {2018}, volume = {57}, pages = {60 - 63}, doi = {10.19161/etd.414446}, title = {Delirium and tremor associated with ertapenem treatment}, key = {cite}, author = {Köse, Hatice and Temoçin, Fatih} }
APA Köse, H , Temoçin, F . (2018). Delirium and tremor associated with ertapenem treatment . Ege Tıp Dergisi , 57 (1) , 60-63 . DOI: 10.19161/etd.414446
MLA Köse, H , Temoçin, F . "Delirium and tremor associated with ertapenem treatment" . Ege Tıp Dergisi 57 (2018 ): 60-63 <http://egetipdergisi.com.tr/en/pub/issue/36515/414446>
Chicago Köse, H , Temoçin, F . "Delirium and tremor associated with ertapenem treatment". Ege Tıp Dergisi 57 (2018 ): 60-63
RIS TY - JOUR T1 - Delirium and tremor associated with ertapenem treatment AU - Hatice Köse , Fatih Temoçin Y1 - 2018 PY - 2018 N1 - doi: 10.19161/etd.414446 DO - 10.19161/etd.414446 T2 - Ege Tıp Dergisi JF - Journal JO - JOR SP - 60 EP - 63 VL - 57 IS - 1 SN - 1016-9113-2147-6500 M3 - doi: 10.19161/etd.414446 UR - https://doi.org/10.19161/etd.414446 Y2 - 2017 ER -
EndNote %0 Ege Tıp Dergisi Delirium and tremor associated with ertapenem treatment %A Hatice Köse , Fatih Temoçin %T Delirium and tremor associated with ertapenem treatment %D 2018 %J Ege Tıp Dergisi %P 1016-9113-2147-6500 %V 57 %N 1 %R doi: 10.19161/etd.414446 %U 10.19161/etd.414446
ISNAD Köse, Hatice , Temoçin, Fatih . "Delirium and tremor associated with ertapenem treatment". Ege Tıp Dergisi 57 / 1 (March 2018): 60-63 . https://doi.org/10.19161/etd.414446
AMA Köse H , Temoçin F . Delirium and tremor associated with ertapenem treatment. ETD. 2018; 57(1): 60-63.
Vancouver Köse H , Temoçin F . Delirium and tremor associated with ertapenem treatment. Ege Tıp Dergisi. 2018; 57(1): 60-63.
IEEE H. Köse and F. Temoçin , "Delirium and tremor associated with ertapenem treatment", Ege Tıp Dergisi, vol. 57, no. 1, pp. 60-63, Mar. 2018, doi:10.19161/etd.414446